Optimal redistribution with heterogeneous preferences for leisure
AbstractThis paper examines the properties of the optimal nonlinear income tax when preferences are quasilinear in leisure and heterogeneous. Individuals differ in their ability and in their preferences for leisure. The government seeks to redistribute income. It can perfectly observe the level of endogenous income but cannot observe either ability or preferences. Theheterogeneity of preferences leads to problems of comparability between individual utilities which challenge the design of redistributive schemes. In particular, we analyze the consequences of adopting a utilitarian socialwelfare function where the government is allowed to give different weights to individuals wih different preferences. Under this particular social objective and given the quasilinearity of preferences, we are able to obtain closed-form solutions for the marginal tax rates and to examine the progressivity of the tax system according to the weights used.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Université catholique de Louvain, Center for Operations Research and Econometrics (CORE) in its series CORE Discussion Papers RP with number -1566.
Date of creation:
Date of revision:
Note: In : Journal of Public Economic Theory, 4(4), 475-498, 2002
Contact details of provider:
Postal: Voie du Roman Pays 34, 1348 Louvain-la-Neuve (Belgium)
Fax: +32 10474304
Web page: http://www.uclouvain.be/core
More information through EDIRC
Other versions of this item:
- Robin Boadway & Maurice Marchand & Pierre Pestieau & María del Mar Racionero, 2002. "Optimal Redistribution with Heterogeneous Preferences for Leisure," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 4(4), pages 475-498, October.
- BOADWAY, R. & MARCHAND, M. & PESTIEAU, P. & del MAR RACIONERO, M., 2001. "Optimal redistribution with heterogeneous preferences for leisure," CORE Discussion Papers 2001025, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- H21 - Public Economics - - Taxation, Subsidies, and Revenue - - - Efficiency; Optimal Taxation
- H41 - Public Economics - - Publicly Provided Goods - - - Public Goods
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Weymark, John A, 1987. "Comparative Static Properties of Optimal Nonlinear Income Taxes," Econometrica, Econometric Society, vol. 55(5), pages 1165-85, September.
- repec:fth:louvco:9865 is not listed on IDEAS
- Katherine Cuff, 2000.
"Optimality of workfare with heterogeneous preferences,"
Canadian Journal of Economics,
Canadian Economics Association, vol. 33(1), pages 149-174, February.
- Katherine Cuff, 1998. "Optimality of Workfare with Heterogeneous Preferences," Working Papers 968, Queen's University, Department of Economics.
- FLEURBAEY, Marc & MANIQUET, François, 1998.
"Optimal income taxation: and ordinal approach,"
CORE Discussion Papers
1998065, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Robin Boadway & Katherine Cuff & Maurice Marchand, 1999.
"Optimal Income Taxation With Quasi-Linear Preferences Revisited,"
984, Queen's University, Department of Economics.
- Boadway, Robin & Cuff, Katherine & Marchand, Maurice, 2000. " Optimal Income Taxation with Quasi-linear Preferences Revisited," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 2(4), pages 435-60.
- BOADWAY, Robin & CUFF, Katherine & MARCHAND, Maurice, . "Optimal income taxation with quasi-linear preferences revisited," CORE Discussion Papers RP -1466, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Lollivier, Stefan & Rochet, Jean-Charles, 1983. "Bunching and second-order conditions: A note on optimal tax theory," Journal of Economic Theory, Elsevier, vol. 31(2), pages 392-400, December.
- Weymark, John A., 1986. "A reduced-form optimal nonlinear income tax problem," Journal of Public Economics, Elsevier, vol. 30(2), pages 199-217, July.
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page. reading list or among the top items on IDEAS.Access and download statisticsgeneral information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alain GILLIS).
If references are entirely missing, you can add them using this form.